Georgia, 2023

Damaging Wind in Georgia, June 12, 2023

June 12, 2023 · NWS CHS · 1 event in 1 county or zone

Modest shear along with a warm and moderately unstable atmosphere occurring ahead of a cold front led to an environment favorable for severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Modest shear along with a warm and moderately unstable atmosphere occurring ahead of a cold front led to an environment favorable for severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 3:28 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 12, 3:28 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
428 PM EDT Mon Jun 12 2023

.SYNOPSIS...
A cold front will advance into the region into tonight. The
front could linger across the region through much of the week
before shifting offshore this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Afternoon composite analysis reveals anomalously deep closed mid
level low over the Great Lakes with several vorticity maxima
pinwheeling around the closed low, closest of which is rotating
up through VA. Surface low pressure is over the eastern Great
Lakes with a cold front that arcs down through the mid Atlantic
and further into far western South Carolina/northern Georgia.
Ahead of the boundary, an axis of decent MLCAPE has developed
across Georgia and the Carolinas with values generally running
20000-2500 J/Kg and 0-6Km effect shear of 30 knots or better.
Larger scale synoptic forcing for ascent is weaker compared to
yesterday, evidenced by the less organized convection thus far.
But spotty showers have popped inland in the last two hours or
so.

Surface cold front will press into the CWA tonight and eventually
off the coast late overnight/early Tuesday. Ongoing showers and
thunderstorms will continue to organize to some degree and move
through the region and off the coast through mid to late
evening or so. As mentioned above, we just don't have the same
degree of larger scale forcing for ascent to work with as we had
Sunday, and thus the overall coverage may end up much lower.
Radar trends and ongoing CAM guidance runs also support that
notion. Thus, we will forego categorical PoPs for now and continue
to highlight scattered to numerous PoPs over the next several
hours.

Severe weather: Plenty of instability with MLCAPE values
forecast around 2500 J/Kg, along with a fair amount of DCAPE in
excess of 800 J/Kg...greatest across the GA counties. Effective
shear could be better...but still pushing 35 knots to aid in
updraft organization. Upshot, we remain within the SPC Marginal
risk through tonight which is appropriate. Main severe threat
will be damaging wind gusts, with hail a lesser but potential
threat.

Overnight: Diurnal convection will wane by late evening. A few
CAM guidance runs have hinted at some additional convective
development during the overnight as the actual boundary finally
presses through the region. I cannot completely rule that out,
just depending on much instability is still around at that hour.
But I'm leaving the forecast dry for now.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday through Wednesday: The large scale pattern will feature the
continuation of a large closed upper low over southeast Canada and
the northeastern U.S. Our region will remain on the southern
periphery of the upper flow. The region will also have a weak
surface front stalled over or just north of the region as well. Both
of these features will help to produce scattered to numerous mainly
afternoon and evening showers and thunderstorms each day. CAPE
values of 1000-2000 J/Kg, DCAPE up to 1000 J/Kg, and bulk shear of
25-35 knots will be sufficient to allow for the potential for
isolated severe storms each day. The SPC generally has our region in
slight to moderate risk severe storms both days. The main impacts
will be the potential for strong/gusty winds and hail. Temperatures
are expected to be around normal.

Thursday: Models continue indicate the deep, closed upper low over
southeast Canada will move northeast, with slightly more zonal upper
flow over our region along with lower values of deep layer moisture.
Thus, maybe slightly lower precip chances, as well as a lower
potential for severe storms. However, still keeping chance PoPs in
the afternoon. Temperatures near to slightly above normal,
especially max temperatures if there is a little more sun than
previous days.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The deep upper low over the northeast U.S. is shown by models to
weaken and gradually move northeastward through Saturday. Weak
mid/upper level ridging may develop over the southeast later in the
weekend , but it does not look to be strong enough to shut off
precip. chances. The lowest PoP days expected to be Friday and
Saturday with lower values of deep layer moisture. Have kept slight
chance to low end chance PoPs for Friday and Saturday. By Sunday and
Monday, deep moisture tries to return from the west and possibly the
potential for more upper level shortwaves to move across the region.
Thus, PoPs may rise back to climo or slightly above climo values.
Can never rule out the potential this time of year for isolated
stronger storms each afternoon, especially for Sunday and Monday.
Temperatures generally slightly above normal through the period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR weather continues. Cold front is stretched across far
western North Carolina and northern Georgia and will be pressing
into and through the region later this afternoon and tonight.
Showers and thunderstorms will develop ahead of the boundary and
likely to impact the terminals. Current timing suggests
22Z to 02Z as the primary impact time, reflected in the current
terminal forecasts.

Convection will slip out of the region by later in the evening.
VFR conditions are anticipated thereafter, although there could
be some lower cloud cover and patchy fog around overnight
through early Tuesday morning. Will not include any flight
restrictions at this juncture.

Extended Aviation Outlook: Periodic afternoon/early evening
flight restrictions continue to be likely at the terminals with
scattered to numerous showers and thunderstorms. Isolated strong
to severe storms possible with strong/gusty winds and possibly
hail.

Thursday through Saturday: Slightly lower coverage of
afternoon/evening showers and thunderstorm expected, along with a
lower probability for severe storms. However, still feel brief
flight restrictions will be possible each afternoon due to scattered
showers and thunderstorms.

&&

.MARINE...
Some gustier southwest winds are present across the coastal
waters, particularly the Charleston nearshore area and the
harbor. Small Craft Advisory remains in effect for AMZ350
through midnight and, given recent gusts in the harbor, I've
added AMZ330 to the headline as well. Gustiness will diminish
overnight.

Highlights are not expected through the period. However, unsettled
weather with the potential for late afternoon and evening scattered
to numerous showers and thunderstorm through the period. The best
chance for storms will likely be within 20 nm of the coast,
especially through Wednesday. Isolated strong to even severe
storms will be possible. The main impact being winds of 34 knots
or greater, especially Tuesday and Wednesday. Slightly lower
potential for severe storms Thursday through Saturday. Generally
south- southwest winds of 10 to 20 knots and seas 2 to 4 feet,
highest beyond 20 nm offshore through the period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for
AMZ330-350.

&&

NEAR TERM...Adam
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...Adam/RFM
MARINE...Adam/RFM
Hazardous weather outlook, Jun 12, 2:27 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
327 PM EDT Mon Jun 12 2023

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-131930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
327 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: Thunderstorms will impact the region through
mid evening. A few thunderstorms may produce damaging wind gusts,
with localized damage to trees and power lines possible. Hail up to
one inch in diameter is also possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe Thunderstorms: An unstable airmass will be present across
southeast South Carolina and southeast Georgia into the middle of
the week. Expect numerous thunderstorms Tuesday and Wednesday, some
of which could become strong to severe each afternoon and evening.
Damaging wind gusts and hail will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 12, 11:45 AM EST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1245 PM EDT Mon Jun 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Rip Currents     1 S Tybee Island        31.99N  80.85W
06/11/2023                   Chatham            GA   Lifeguard

            Several moderate rip currents observed at the south end
            of Tybee Island.

&&

Event Number CHS2300350

ADAM
Local storm report, Jun 12, 3:25 PM EST, 1 hour 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston SC
425 PM EDT Mon Jun 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     5 E Islandton           32.90N  80.86W
06/11/2023                   Colleton           SC   911 Call Center

            Colleton County Warning Point reported one tree down at
            the intersection of Lowcountry Highway and Miracle Road
            and another tree down at Lowcountry Highway and Broadway
            Court.

0320 PM     Tstm Wnd Dmg     Millen                  32.80N  81.96W
06/11/2023                   Jenkins            GA   911 Call Center

            One downed tree reported on Parks Rd in Millen, GA.
            Time estimated from radar.

0342 PM     Tstm Wnd Dmg     3 NNW Sylvania          32.79N  81.65W
06/11/2023                   Screven            GA   911 Call Center

            Screven County Warning Point reported multiple trees
            down on Bascom Road near Country Club Road.

0411 PM     Tstm Wnd Dmg     Brunson                 32.92N  81.19W
06/11/2023                   Hampton            SC   911 Call Center

            One tree down reported in Brunson, SC. Time estimated
            from radar.

0418 PM     Tstm Wnd Dmg     Garnett                 32.61N  81.25W
06/11/2023                   Hampton            SC   911 Call Center

            One tree reported down in Garnett. Time estimated from
            radar.

0430 PM     Tstm Wnd Dmg     4 W Ashton              33.01N  81.04W
06/11/2023                   Colleton           SC   911 Call Center

            Colleton County Warning Point reported a tree down at
            the 1600 block of Broxton Bridge Highway.

0434 PM     Tstm Wnd Dmg     1 SW Shawnee            32.46N  81.42W
06/11/2023                   Effingham          GA   911 Call Center

            Effingham County Warning Point reported a couple of
            trees down at the 400 block of Shawnee Egypt Road.

0439 PM     Tstm Wnd Dmg     3 NE Islandton          32.94N  80.90W
06/11/2023                   Colleton           SC   911 Call Center

            Colleton County Warning Point reported a tree down on
            powerlines on the 2700 block of Rum Gully Road.

0439 PM     Tstm Wnd Dmg     3 SW Clyo               32.46N  81.31W
06/11/2023                   Effingham          GA   911 Call Center

            Effingham County Warning Point reported a tree down at
            1500 block of Green Morgan School Road.

0440 PM     Lightning        2 NE Miley              32.97N  81.01W
06/11/2023                   Colleton           SC   911 Call Center

            Colleton County Warning Point reported a tree struck by
            lightning came down and took three other trees down on
            Moselle Road near Barnes Road.

0450 PM     Tstm Wnd Dmg     6 S Ruffin              32.92N  80.82W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down at the 4800 and 3300 block of Hudson Mill
            Road.

0453 PM     Tstm Wnd Dmg     1 SW Ruffin             32.99N  80.82W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down at the 1500 block of Hydrick Road.

0505 PM     Tstm Wnd Dmg     2 N Walterboro          32.93N  80.66W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down at 1800 block of Jefferies Highway.

0508 PM     Tstm Wnd Dmg     2 E Walterboro          32.90N  80.64W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down at 705 Poplar Street in Walterboro. Time
            estimated from radar.

0511 PM     Tstm Wnd Dmg     2 ESE Walterboro        32.90N  80.64W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down at the 1700 block of Hampton Street.

0514 PM     Tstm Wnd Dmg     3 NE Yemassee           32.71N  80.81W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down on 16721 Hendersonville Highway. Time
            estimated from radar.

0520 PM     Tstm Wnd Dmg     4 SSE Walterboro        32.85N  80.64W
06/11/2023                   Colleton           SC   Emergency Mngr

            Tree down at the 800 block of Cooks Hill Road.

0602 PM     Tstm Wnd Dmg     Richmond Hill           31.94N  81.30W
06/11/2023                   Bryan              GA   911 Call Center

            One tree down in Richmond Hill. Time estimated from
            radar.

0609 PM     Tstm Wnd Gst     6 WSW Richmond Hill     31.92N  81.41W
06/11/2023  E60 mph          Liberty            GA   Public

            Thunderstorm wind damage with tree tops broken off and
            tree limbs down. Wind speed estimated. Time estimated
            from radar.

0647 PM     Funnel Cloud     3 S Vernonburg          31.93N  81.11W
06/11/2023                   Chatham            GA   Broadcast Media

            A member of the Savannah Broadcast media relayed a
            video of a well-defined funnel cloud looking south off
            of the Shipyard Road Causeway near the Vernon River.
            There were no reports of damage and the video suggested
            the funnel did not touch down.

0648 PM     Tstm Wnd Gst     2 ESE Charleston        32.77N  79.91W
06/11/2023  M40 mph          AMZ330             SC   Mesonet

            Shutes Folly Weatherflow sensor reported a 35 knot wind
            gust.

0648 PM     Tstm Wnd Gst     2 WSW Folly Beach       32.64N  79.97W
06/11/2023  M43 mph          Charleston         SC   Mesonet

            Folly South End Weatherflow sensor reported a 37 knot
            wind gust.

0652 PM     Tstm Wnd Gst     3 NE Folly Beach        32.69N  79.89W
06/11/2023  M39 mph          Charleston         SC   C-Man Station

            The C-MAN station at the north end of Folly Beach
            reported a peak wind gust of 34 knots as thunderstorms
            moved through.

0653 PM     Tstm Wnd Gst     4 ESE Charleston        32.75N  79.87W
06/11/2023  M41 mph          AMZ330             SC   Mesonet

            Fort Sumter Weatherflow sensor reported a 36 knot wind
            gust.

0653 PM     Tstm Wnd Gst     2 WSW Folly Beach       32.64N  79.97W
06/11/2023  M40 mph          Charleston         SC   Mesonet

            Folly South End Weatherflow sensor reported a 35 knot
            wind gust.

&&

EVENT NUMBER CHS2300332 CHS2300326 CHS2300333 CHS2300328 CHS2300327
CHS2300329 CHS2300334 CHS2300330 CHS2300335 CHS2300331 CHS2300336
CHS2300337 CHS2300338 CHS2300347 CHS2300339 CHS2300346 CHS2300340
CHS2300348 CHS2300349 CHS2300517 CHS2300341 CHS2300342 CHS2300345
CHS2300343 CHS2300344

ETM
Special weather statement, Jun 12, 3:40 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
440 PM EDT Mon Jun 12 2023

GAZ114-122100-
Tattnall-
440 PM EDT Mon Jun 12 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 440 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Collins, or near Reidsville, moving east at
30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Reidsville, Collins, Manassas, and Gordonia Altamaha State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3229 8206 3228 8203 3209 8198 3205 8189
      3209 8220 3218 8218 3221 8221 3225 8222
TIME...MOT...LOC 2040Z 267DEG 28KT 3218 8214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
June 12, 4:39 PM EST to 4:40 PM EST
Where
Bulloch County, 4.19 mi N of Stilson
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
32.390, -81.540

The public reported a localized downburst that damaged 3 homes on Shearouse Landing. A chicken coop was destroyed, 3 homes had shingle damage and several items in the yard were damaged or destroyed, including a swing set and a trampoline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112706.